Doctors have issued a warning about vaping after a British teenager nearly died from "catastrophic" respiratory failure link to e-cigarettes.
Ewan Fisher, who turns 19 on Tuesday, was treated for the condition at Nottingham University Hospitals' NHS Trust and ended up on life support.
The teenager was under age when he bought vaping equipment from a local shop.
He had been use the device for four to five months before he was taken ill aged 16.
Mr Fisher was treated for hypersensitivity pneumonitis (HP) – a type of allergic reaction to something breathed in which results in inflammation of the lung tissue.
He became so ill that he was put on a type of life support – extra corporeal membrane oxygenation (ECMO) – which is an exterior artificial lung that puts oxygen into the blood and pumps it around the body.
Doctors, writing in the journal Archives of Disease in Childhood, said the "previously well young person presented with a catastrophic respiratory illness" which put his life in danger.
More from Nottinghamshire
Dr Jayesh Mahendra Bhatt, a consultant in paediatric respiratory medicine at at the hospital trust, treated Mr Fisher.
He said: "The evidence we gathered showed that it was that (vaping) that was to blame.
"I know at least one colleague who has seen a similar case."
Scientists are becoming increasingly divided over whether vaping causes harm to human health.
While evidence continues to be published on risks associated with vaping, Public Health England (PHE) stands by its claim that vaping is 95% less harmful than smoking.
It says non-smokers should not try vaping, but smokers would be far healthier if they made the switch to e-cigarettes.
Doctors said in the new study that Mr Fisher, a previous smoker, was admitted to hospital following a week of fever.
He also had a persistent cough and increasing difficulty with breathing.
Mr Fisher's condition deteriorated rapidly and he developed respiratory failure.
He was put on ECMO plus intravenous antibiotics and steroids.
His condition became critical ten days later and he developed severe muscle weakness, requiring a long period of rehabilitation.
The teenager told medics "he had recently started to use e-cigarettes fairly frequently, using two different liquids, purchased over the counter".
The listed ingredients for both vaping liquids were the same apart from the unnamed flavourings.
Mr Fisher told doctors he had smoked cannabis a year previously but not recently.
He was still suffering after two months and so skin tests were taken with vaping fluid, which made his symptoms worse.
Blood samples also showed that he had more antibodies to one of the two liquids, raising the possibility this might have been the source of his reaction.
Mr Fisher eventually recovered after 14 months.
The doctors said: "There are two important lessons here. The first is always to consider a reaction to e-cigarettes in someone presenting with an atypical respiratory illness. The second is that we consider e-cigarettes as 'much safer than tobacco' at our peril."
Dr Nick Hopkinson, medical director at the British Lung Foundation, said the findings showed it was "possible the patient's illness could have been due to an allergic response to a component of e-cigarette vapour".
However, he said it can often be difficult to make an accurate diagnosis for this condition.
Dr Hopkinson added: "In Britain, 3.6 million people vape and youth use remains low.
"If this was a common Read More – Source